MAUDE Adverse Event Report: CORDIS CASHEL SABER 3MM4CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 3MM4CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48003004S
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A 3mm x 4cm saber percutaneous transluminal angioplasty (pta) balloon catheter (bc) was delivered to the lesion and inflated after a non-cordis guidewire crossed the lesion.However, it ruptured at approximately eight to ten atmospheres (atm) during its initial inflation.The lesion was the superficial femoral artery (sfa) with a chronic total occlusion (cto) and one-hundred percent stenosis.No patient injury was reported.The device was replaced with a new non-cordis bc and the procedure was continued.The product was not returned for analysis.A product history record (phr) review of lot 17641753 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of chronic total occlusion and one-hundred percent stenosis may have contributed to the reported event.It is known that calcification may cause damage to balloon material and while attempting to cross a highly stenosed vessel, it is likely this is when the damage occurred.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.
 
Event or Problem Description
As reported, a 3mmx4cm saber percutaneous transluminal angioplasty (pta) balloon catheter (bc) was delivered to the lesion and inflated after a non-cordis guidewire crossed the lesion, however it ruptured at approximately eight to ten atmospheres (atm) during its initial inflation.No patient injury was reported.The lesion was the superficial femoral artery (sfa) with a chronic total occlusion (cto) and one-hundred percent stenosis.The device was replaced with a new non-cordis bc and the procedure was continued.
 
Additional Manufacturer Narrative
A 3mm x 4cm saber percutaneous transluminal angioplasty (pta) balloon catheter (bc) was delivered to the lesion and inflated after a non-cordis guidewire crossed the lesion.However, it ruptured at approximately eight to ten atmospheres (atm) during its initial inflation.The lesion was the superficial femoral artery (sfa) with a chronic total occlusion (cto) and one-hundred percent stenosis.No patient injury was reported.The device was replaced with a new non-cordis bc and the procedure was continued.The product was returned for analysis.A non-sterile saber 3mm x 4cm x 90cm was returned.Per visual analysis, the balloon catheter was coiled inside of a clear plastic bag.The balloon was received without being inflated.Two kinked were observed located at 10 and 20.5 cm from the distal tip.No damages or anomalies were observed on the balloon or the rest of the device.Per microscopic analysis, the kinked/bent condition on the body of the saber was confirmed.Functional test was performed, the guide wire lumen was flushed and a lab sample guide wire was inserted through it.The inflator/deflator device was attached to the hub.Balloon inflation test was done applying pressure with the inflator/deflator.The balloon did not inflate as expected.Pressure was increased until the manometer reached the rated burst pressure of 18 atmospheres (atm), the balloon did not inflate successfully.Dimensional analysis results were found within specification.A product history record (phr) review of lot 17641753 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was not confirmed due to the technical definition of a burst; however, the balloon did not inflate during functional test analysis.There were also two major kinks noted to the catheter during analysis, it is possible that these kinks may have contributed to the inability of the balloon to inflate.The exact cause could not be determined.Vessel characteristics of chronic total occlusion and one-hundred percent stenosis is likely a factor to the reported event as well.It is known that calcification may cause damage to balloon material and while attempting to cross a highly stenosed vessel, it is likely this is when the damage occurred.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SABER 3MM4CM 90
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key8609461
Report Number9616099-2019-02936
Device Sequence Number2294344
Product Code LIT
UDI-Device Identifier20705032068069
UDI-Public20705032068069
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2020
Device Catalogue Number48003004S
Device Lot Number17641753
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2019
Initial Date Received by Manufacturer 04/16/2019
Supplement Date Received by Manufacturer05/21/2019
Initial Report FDA Received Date05/14/2019
Supplement Report FDA Received Date06/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NON-CORDIS BALLOON CATHETER; NON-CORDIS GUIDEWIRE; NON-CORDIS BALLOON CATHETER; NON-CORDIS GUIDEWIRE